When steroids worsen depression?

I have suffered from depression for most of my life, and am on long-term antidepressants, plus spells of short-term counselling.

Since atypical PMR reared its ugly head about three months ago I've been on steroids - starting at prednisolone 15mg daily, down to 10mg and back to 12.5mg. As with three years ago, the steroids worsened my depression and most antidepressants don't work well. I respond better to the older tricyclic medications, and am on nortriptyline now for both pain and depression. I will be trying to drop to 11mg next week, but am having some pain.

I've had one visit to a rheumatologist, and see her again on the 25th. My GP says that methotrexate might help me reduce my steroid requirements. I agree, but do not really want to use this or azathioprine.

I do envy those who become euphoric on steroids - so long as it isn't too severe.

Have other people had to use methotrexate to avoid having enough steroids to exacerbate depression? At what level of steroids do you find that steroids cease to make you depressed?

7 Replies

oldestnewest
  • There don't seem to be many folk out there with an answer to your question and I'm not sure this will help, missrat. but I do get steroid euphoria on the higher doses and I get it big time. At 40mg I'm swinging on the chandelier, climbing the walls and totally unable to sleep except for the times when I crash due to sheer exhaustion.

    However, as the doses reduce, at about 20mg depression sets in and I do dread the times when I have had to go back to 15/20mg as I know the black pit will reopen and swallow me.

    Of course this doesn't match your experience, but again the depression eases as I get on the reduction train again and by the time I get to 10mg I'm reasonably myself again.

    Perhaps you will find that it does ease gradually as you reduce? I do feel for you, it must be an awful situation caught between the devil and the deep blue sea.

    I have been on methotrexate as a steroid sparing agent and it worked very well for the first year - I was able to reduce right down to 2.5 daily. Perhaps it would work for you as it might help you to lower the pred dose more quickly?

  • Hi missrat sorry you have still got depression and you are feeling generally unwell . I have been feeling yuk for sometime now which I put down to the steroids and the lack of sleep and energy which I feel the steroids cause . I'm not on as much medication as you but have enough to take ,it seems that something else gets added on when I visit my GP. I like polkadotcoms description of the steroid euphoria .I had two days last week when I felt normal (like the old me before PMR)and yesterday was just muzzy head and exhaustion all day and that's when the blues set in .I wouldn't have had the energy to swing from the chandeliers but kept telling myself its a condition and get on with it as it might go away!! A few years ago I took Methotrexate and I got down a certain way on the steroids ,usually to about 0.5mgs a few times but the Methotrexate made me nauseus .and affected my liver but I felt that I didn't get enough tests done while I was on it. The medical team then tried me on Azathiaprine which made me ill as well but I will try these medications again if my new rheumatoligist wants me to. We are all different and anything is worth a try. I find that I get very aggitated during the day when I feel that I'm not coping and that's when I try to rest. Take care and I hope things improve for you. trish29

  • Hi missrat,

    We certainly go though it with this condition , I saw my rheumatologist last week and he is going to arrange for me to see a psychologist because of the depression, I don't know when this will happen or what he will be able to do for me , but I will let you know, I am back up to 15mgs again after getting down to 11mg and the headache, jaw ache, ringing in my ears and eye pain for a week was just too much to bear .

    Have a word with your doctor and see if you can get an appointment with a psychologist and we can compare notes !

    Chin up missrat , I know how you feel and we just have to get through this one day at a time, I try to keep knitting at the moment I am doing baby clothes for my daughters friend , but some days I just sit and can't be bothered and then I am annoyed with myself, I am my own worsed enemy .

    Regards

    Lynn

  • Hello missrat

    Although I have been very lucky in not having experienced depression during my life, I do well remember the very 'low' days on steroids. The euphoria at 40mgs had me spring-cleaning the house one minute and crashing the next due to sheer exhaustion. As I reduced down through the doses I would experience days where I awoke feeling so low, depressed and emotional for no apparent reason, so I sympathise with what you must be going through as a long-term sufferer and on steroids. It is difficult to remember at what dose my low days disappeared but I feel it was somewhere just below the 10mgs level. I do hope your rheumatologist will be able to advise on a steroid-sparing medication for you - you say you don't want to use Methotrexate or Azathioprine so perhaps Leflunomide might be an option for you? I'm in touch with a couple of people who seem to be getting good results from this. Good luck at the appointment on the 25th.

  • I agree with Celtic, Methotextrate is a steroid sparing agent.

    However, Leflunomide is proving to be a better ssa than Methotextrate. Metho is absolutely brilliant for RA and also for Late Onset RA (Lora). So I would ask for Leflunomide. It does take time for all of the SSA's to kick in, so patience is needed.

  • Have you ever tried meditation. buy a cd say by Doreen Vurtue and once you are able to get into the art of meditation you are transported to another place and forget any probs that you may have here. You feel wonderful afterwards, calm and relaxed I meditate often and the difference it makes to my life. Go on you wont know what it's like till you try it. Connie

  • Sorry I'm coming in late - have only just joined....because steroid by mouth makes me suicidal I have it by injection to the butt. 120mg every month for a bit and then asked to make it last for longer and longer. I am now on 80mg and this time am trying to make it last 3 months! It is more fiddly in that you need more blood tests and have to go to hospital to have the jab - but hey - no side effects apart from what it does to the muscles longterm. - and no moonface either. I do hope this is not too late for you to try this out. Hope you are much better in yourself now.

You may also like...